1 Before you use it
What it is
Nine items that sort low back pain patients into low, medium and high risk of persistent disability — and, crucially, into three different treatment pathways.
This is stratification, not diagnosis. It answers how much care does this person need, which is a question students are rarely taught to ask.
When to reach for it
First visit, any low back presentation. Three minutes.
Re-score if the trajectory flattens. Risk is not fixed.
Patterns it serves · 2
2 Giving it
Scoring
Nine items; total 0–9, with a psychosocial subscale from five of them.
Low risk: total 3 or under. Otherwise, the psychosocial subscale decides: 3 or under → medium risk; 4 or over → high risk. The subscale is the part people forget.
What it doesn’t measure
It does not diagnose, and it does not screen for red flags. Serious pathology screening is separate and comes first.
It is also not a mental-health measure — high risk means high risk of prolonged disability, nothing more.
Repeat it
3 Reading the score
Interpreting it
Three groups, three intended pathways: low risk → reassurance and minimal intervention; medium risk → standard physiotherapy; high risk → physiotherapy that explicitly addresses the psychosocial obstacles.
No verified outcome estimates are carried in our library and none are printed here.
The clinically useful reframe: a low-risk patient can be over-treated. More sessions is not automatically better care, and this tool is the most concrete way to teach that.
Is the change real?
On placement
Low back pain, day one. STarT Back total 6, psychosocial subscale 4 — high risk. Six weeks of psychologically-informed physiotherapy later: total 3, subscale 2.
Read it as 3 points down. The verified MCID for a high-risk patient is 4.5 points (1.5 overall; 0.5 low risk, 1.5 medium; measured in low back pain), so this hasn't cleared the bar for that group even though the patient has moved from high to low risk on the categories.
Do keep addressing the psychosocial obstacles the subscale named — don't switch to 'standard physio' because the category changed.
Student trap. Scoring the total and skipping the psychosocial subscale. Without it you cannot separate medium from high risk — which is the only distinction that changes the plan.
Official source: startback.hfac.keele.ac.uk. We don't host the form.
This is a learning tool. It does not diagnose patients and does not replace your clinical educator.
Did this page do its job?
CliniStudy is in beta. One tap is enough — it decides what gets fixed first.